Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Birmingham, AL

March 19, 2018Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 8:09 PM CDT for Calhoun County, Alabama. It was in force for 66 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 8:09 PM CDT (01:09 UTC)
Expired
Mar 19, 2018, 9:15 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 120 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 8:23 PM CDTTORNADO3 Ssw Silver Lakes Golf, AL*** 4 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW SILVER LAKES GOLF COURSE. EF3 TORNADO WITH WINDS ESTIMATED AT 140 MPH. THE ENTIRE PATH HAS NOT BEEN SURVEYED YET. EXTENSIVE DAMAGE TO THE JACKSONVILLE STATE UNIVERSITY.
Mar 19, 8:23 PM CDTTORNADO3 Ssw Silver Lakes Golf, ALEF3 TORNADO WITH WINDS ESTIMATED AT 140 MPH. THE ENTIRE PATH HAS NOT BEEN SURVEYED YET. EXTENSIVE DAMAGE TO THE JACKSONVILLE STATE UNIVERSITY.
Mar 19, 8:28 PM CDTTORNADOSulphur Springs, ALDAMAGE TO STRUCTURES REPORTED NEAR WELLINGTON AT THE TIME OF THE INITIAL TDS. LOCATION ESTIMATED.
Mar 19, 8:33 PM CDTHAIL 15 Sse Knightens Crossro, ALQUARTER SIZE REPORTED ALONG HIGHWAY 21 NORTHEAST OF JACKSONVILLE.
Mar 19, 8:34 PM CDTTORNADO2 Wnw Jacksonville Stat, ALWEST POINT BAPTIST CHURCH HEAVILY DAMAGED.
Mar 19, 8:35 PM CDTTORNADOJacksonville State Univ, ALCONSIDERABLE DAMAGE REPORTED ON/NEAR THE CAMPUS OF JSU FROM A LIKELY TORNADO.
Mar 19, 8:35 PM CDTTORNADOJacksonville State Univ, ALUPDATED REPORT. CONSIDERABLE DAMAGE REPORTED ON/NEAR THE CAMPUS OF JSU FROM A LIKELY TORNADO NEAR HIGHWAY 204. DAMAGED STRUCTURES INCLUDE PETE WILLIAMS COLISEUM, LOGAN HALL, GAMECOCK VILLAGE AND RESERVE AT JACKSONVILLE APARTMENTS, AND A DOLLAR GENERAL. REPORTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS54 KBMX 200109
SVRBMX
ALC015-200215-
/O.NEW.KBMX.SV.W.0020.180320T0109Z-180320T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
809 PM CDT MON MAR 19 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Calhoun County in east central Alabama...

* Until 915 PM CDT

* At 809 PM CDT, a severe thunderstorm was located near Neely Henry
  Lake, or near Rainbow City, moving east at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Jacksonville, Piedmont, Glencoe, Weaver, Ohatchee, Jacksonville
  State University, Neely Henry Lake, Alexandria, Southside,
  Knightens Crossroads, Sulphur Springs and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central,
northeastern and east central Alabama.

LAT...LON 3388 8564 3385 8564 3384 8559 3380 8559
      3379 8562 3375 8564 3381 8607 3382 8605
      3384 8606 3386 8600 3389 8599 3392 8595
      3391 8590 3394 8590 3396 8584 3393 8574
      3397 8574 3395 8553 3389 8553
TIME...MOT...LOC 0109Z 277DEG 39KT 3388 8610 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:49 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 19, 7:49 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
749 PM CDT Mon Mar 19 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

...SEVERE WEATHER THREAT CONTINUES...

The environment remains favorable for severe thunderstorms with
wind shear continuing to increase across our northern and central
counties. Though storm development remains more isolated across
our southern and central counties, any activity that develops and
intensifies will have the opportunity to tap into favorable
instability and dynamics that will support all convective hazards
from very large hail to tornadoes to damaging winds. Currently,
the most favorable area for severe storms in where the best low
level convergence is from Double Springs to Oneonta to Helfin.
These storms will slowly move south and east the nest few hours.

An effective surface dryline extended from near Natural Bridge in
Winston County southwest to near Vernon in Lamar County. The
severe weather threat will end as the dryline progresses further
southeast.

We have launched special weather balloon soundings every 3 hours
since 18Z this afternoon and the trend over time has been
increasing wind shear across central Alabama while robust
instability has been maintained due to the solar heating much of
the area experienced for much of the afternoon along with
generally southerly winds that have helped maintain dew points
generally in the 60's across much of our forecast area.

A limiting factor in convective development has been the remnant
Elevated Mixed Layer (EML) that has persistently been present in
the observed soundings aloft this afternoon. This dry layer has
helped to promote the accumulation of convective available
potential energy while only permitting the strongest of updrafts
to break through the cap. This has resulted in the cap holding
strong across much of our south-central counties since mid
afternoon while earlier development across northeast Mississippi
and northwest Alabama have maintained their development and
further expanded in extent and intensity over the past few hours.

05/75

&&

.AVIATION...
00Z TAF Discussion.

Trend with this set of TAFs will be in a bit more optimistic
direction, as the higher coverage of convection thus far has
remained well to the north of central Alabama terminals. Will
maintain a VCTS for a couple of hours at most locations, although
it did push this back an hour or two from the previous forecast
(based on radar trends). Still quite a bit of uncertainty on how
far south the convection will get overnight. If radar trends over
the next couple hours show the storms eventually expanding in
area, then we can update the TAFs where necessary.

Winds will shift around to a more westerly direction overnight,
and start to increase and be more gusty after sunrise on Tuesday.
The models were giving me mixed signals on the development of
lower clouds after the rain/storm threat ends overnight. Given the
lack of clouds back to the west, I am inclined to believe the more
optimistic of the model solutions. But once the winds kick up
Tuesday, the cumulus field should start to fill in as well.

/61/

&&

.FIRE WEATHER...

After some storms tonight, light showers are possible Tuesday,
before dry conditions arrive by Wednesday. RH values will be
elevated the next couple days. There are no fire weather
concerns.

&&

.PREV DISCUSSION...
/Issued 649 PM CDT Mon Mar 19 2018/

Confidence has increased in the potential for explosive supercell
thunderstorm development late this afternoon into tonight
especially along and north of a line from Tuscaloosa to Calera to
Wedowee. A dangerous environment will also be in place south of
this line, but initiation of storms and storm coverage is
questionable.

Currently, surface winds have veered to the southwest across most
of the area following the passage of a warm front. Normally this
would yield lower dewpoints and overall moisture quality, but this
does not appear to be the case. Dewpoints are holding in the mid
to upper 60s upstream across MS. Moisture quality should not be an
issue as this event progresses.

This event will hinge on evolution of the surface to 850mb wind
fields in response to the approaching upper-level trough. We are
already seeing this response across the northern half of MS where
winds are south to southeast near Tupelo and Columbus. Hi-res
models appear to be getting a better handle on the mesoscale
features and are slowly trending more aggressive with surface
pressure troughing and backing of winds in the 23-03z time frame.
HRRR guidance suggests the potential for 0-1km shear to exceed
40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg,
supports a risk for a few long-track tornadoes. A violent tornado
cannot be ruled out. The best chance of these enhanced ingredients
coming together for long-track tornadoes appears to be from I-65
eastward and as far south as Shelby, Talladega, Clay, and Randolph
counties.

Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample
critical changes in the low-level wind environment.

87/Grantham

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     51  55  34  51  33 /  90  40  30   0   0
Anniston    53  56  35  53  33 /  90  40  30   0   0
Birmingham  49  54  37  56  36 /  80  40  20   0   0
Tuscaloosa  48  56  37  60  37 /  70  30  10   0   0
Calera      50  55  37  59  36 /  80  40  20   0   0
Auburn      56  59  38  58  36 /  70  20  20   0   0
Montgomery  57  60  39  62  38 /  60  20  10   0   0
Troy        55  62  41  62  37 /  50  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
403 PM CDT Mon Mar 19 2018

ALZ011>015-017>050-210015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe storms are expected late this afternoon into tonight These
storms will move from west to east, entering northwest Central
Alabama as early as 4 PM and exiting southeast Central Alabama as
late as 2 AM Tuesday morning. The greatest potential for strong
tornadoes is north of a line from Tuscaloosa to Calera to Wedowee.
However, tornadoes, very large large hail, and damaging winds are
possible area wide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler air moving in behind the system will result in the potential
for lows at or below freezing across parts of north central Alabama
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed through early Tuesday morning.

In the hours before

Local storm report, Mar 19, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 N BLOUNTSVILLE        34.11N 86.58W
03/19/2018  E2.00 INCH       BLOUNT             AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            BLOUNTSVILLE. HAIL FROM PING BALL BALL TO
            EGG SIZE.

&&

MAL
Local storm report, Mar 19, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     SNEAD                   34.12N 86.40W
03/19/2018                   BLOUNT             AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR SNEAD.

&&

MAL
Local storm report, Mar 19, 8:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 NE SUSAN MOORE        34.08N 86.42W
03/19/2018  E1.75 INCH       BLOUNT             AL   EMERGENCY MNGR

&&

MAL
Local storm report, Mar 19, 8:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     3 E SARDIS CITY         34.17N 86.08W
03/19/2018                   ETOWAH             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ALONG LEATH GAP ROAD.

&&

MAL
Local storm report, Mar 19, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 NE HOWELTON           34.08N 86.16W
03/19/2018  E1.00 INCH       ETOWAH             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL NEAR EGYPT.

&&

MAL
Local storm report, Mar 19, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     TRAFFORD                33.82N 86.74W
03/19/2018                   JEFFERSON          AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR TRAFFORD.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:03 PM CDTSevere Thunderstorm WarningBMXBlount42 min
Mar 19, 7:18 PM CDTTornado WarningBMXBlount31 min
Mar 19, 7:29 PM CDTTornado WarningBMXEtowah61 min
Mar 19, 7:41 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair34 min
Mar 19, 7:43 PM CDTSevere Thunderstorm WarningBMXEtowah62 min
Mar 19, 7:49 PM CDTSevere Thunderstorm WarningBMXBlount56 min
Mar 19, 8:02 PM CDTTornado WarningBMXCherokee58 min
Mar 19, 8:15 PM CDTTornado WarningBMXCalhoun, Etowah45 min
Mar 19, 8:33 PM CDTTornado WarningBMXSt. Clair42 min
Mar 19, 8:38 PM CDTTornado WarningBMXCleburne46 min
Mar 19, 8:48 PM CDTTornado WarningBMXCalhoun42 min
Mar 19, 9:05 PM CDTTornado WarningBMXCalhoun21 min
Mar 19, 9:24 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair6 hr
Mar 19, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Mar 19, 9:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega59 min
Mar 19, 10:20 PM CDTSevere Thunderstorm WarningBMXCleburne40 min
Mar 19, 11:01 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Mar 20, 3:06 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more19 hr
Mar 20, 5:33 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.